Surreptitious Administration of Insulin Seen in Case Studies

This possibility may need to be considered for episodes of unexplained hypoglycemia in children
By Monica Smith
HealthDay Reporter

MONDAY, April 12 (HealthDay News) -- Unexplained hypoglycemia in children can be perplexing, and surreptitious administration of insulin -- whether by children themselves or their caregivers -- may need to be considered as a cause, according to three case studies published online April 12 in two different articles in Pediatrics.

Jennifer N. Osipoff, M.D., of the State University of New York in Stony Brook, and colleagues describe two patients, 12- and 13-year old boys, with type 1 diabetes hospitalized for episodes of hypoglycemia. A review of the priming history of their insulin pumps revealed both were receiving additional insulin under the manual-prime function, which went unnoticed at first because the manual-prime function is not included in daily totals. Both children ultimately confessed to using the manual-prime function to self-administer extra insulin.

Rebecca P. Green, M.D., Washington University in St. Louis, and colleagues describe an 8-week-old infant presenting to the emergency room with a blood glucose concentration of 1.8 mmol/L, lethargy and tachycardia, and then had three additional hypoglycemic episodes after admission. Several tests were performed on the infant, and samples obtained during hypoglycemia had a graded reactivity similar to that observed in type 1 diabetes patients prescribed insulin analogs, but a sample obtained from the patient and a control during euglycemia showed equal reactivity among three assays. The data suggested the child was being administered insulin analog, and tandem mass spectrometry confirmed the presence of Humalog. The child was placed in foster care, and hypoglycemia did not reoccur.

"It was fortunate for our young patient that we were able to creatively use laboratory resources to establish and solidify the evidence of exogenous insulin administration, which allowed the patient to be placed in a safe environment," Green and colleagues conclude.

Abstract - Osipoff
Full Text (subscription or payment may be required)
Abstract - Green
Full Text (subscription or payment may be required)

Copyright © 2010 HealthDay. All rights reserved.

Powered by

Featured Jobs



Benefits of Membership

FREE E-Newsletters
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues

CESaver
Join our CESaver program to earn up to 100 contact hours for only $34.95
Register Now

Lippincott's NursingCenter.com
Explore a world of online resources

Become a Member